Heparin Overdoses

by admin on July 7, 2009

Heparin overdoses can and do occur and as with many other drugs, it can often be fatal. In fact, because heparin is such a commonly used medication, it accounts for nearly one-third of the medication errors in hospitals.

Children are often at greatest risk of heparin overdose. For one, children’s metabolism is different from adults and caution must be used when administering any drug to young children. Another reason may be a matter of labeling. A diluted form of heparin called HepLock which is made specifically for children is often sold in vials that are the same size, shape and with similar labeling as adult heparin.

Several tragic infant deaths have been attributed to heparin overdose. In 2006 three infants in and Indiana hospital died after being administered the adult 10,000 units/mL vial instead of the 10 units/mL vial meant for children. A few months previous to this incident, heparin made world news when actor Dennis Quaid’s newborn twins and another infant were given an overdose of heparin at Cedars-Sinai Medical Center in California. In both cases, the adult and children’s heparin were labeled with a similar blue label. Since this experience, Quaid has become a vocal advocate for the prevention of medical errors.

In 2008 at least 17 infants in a Corpus Christi hospital were accidently given a heparin overdose which resulted in at least two deaths. In this situation, the overdose was due to hospital error rather than confusion over labeling. Nurses were using the blood thinner to flush IV tubes, a common practice, to prevent blood clots from forming. However, pharmacists had erroneously mixed the solution and made a dose that was over 100 times too strong.

To date there have been nearly 300 medical errors concerning children under 18 months of age.

Heparin overdoses have also occurred in adult patients. One patient was given a dosage ten times too strong because the pharmacist couldn’t read the doctor’s handwriting on the prescription: an abbreviation for units was mistaken for an extra zero. The patient was given an antidote and survived with no long term effects.

Antidote

Protamine sulfate is the typical antidote given in case of a heparin overdose. Protamine sulfate counteracts the anti-clotting effects of heparin by binding to the molecules.

The usual dosage is one mg administered very slowly for every 100 IU of heparin a patient has taken.

Although many hospitals are becoming more vigilant and attempting to install safeguards against accidental overdoses, there is still a margin for human error and heparin overdose remains a serious concern.

If you have a child who has died or been injured as the result of heparin overdose, you may want to file a lawsuit. While there is no compensation for the loss of a child, you may be able to prevent the same tragedy from happening to others.

Comments on this entry are closed.

Previous post: Heparin Injuries

Next post: Deaths from Heparin